Over-the-counter drugs: A prescription for confusion
Rochelle Sharpe | 2/6/2014, 6 a.m.
About 150 Americans die from accidental acetaminophen poisoning every year, according to the U.S. Centers for Disease Control and Prevention. Last year, one was a Niantic, Conn., woman, age 51, who suffered from chronic alcohol abuse and had cirrhosis of the liver, according to state medical examiner’s office records.
For acetaminophen, part of the hazard is that it is in so many medications. The most commonly-used drug in America, it is contained in more than 600 OTC and prescription products, including various formulations of Robitussin, Midol, Percocet, Vicodin, Excedrin and Alka-Seltzer Plus.
With the maximum recommended acetaminophen dose set at 4,000 grams a day, the equivalent of eight extra-strength Tylenols, patients could put their health in jeopardy by simply combining the daily allotment of an OTC painkiller with just one prescription medicine.
“If you’re not sitting there with a calculator, adding this up, you can take too much,” says Joan Baird, the American Society of Consultant Pharmacist’s director of clinical affairs. “It’s really easy to do.”
Even some doctors get confused about how much acetaminophen is contained in various prescription drugs, she says.
For the general public, there’s surprisingly little awareness of acetaminophen’s potential danger. Only 31 percent of adults surveyed knew that Tylenol contained the drug, according to a Northwestern University medical school study. Almost everyone was surprised that acetaminophen could cause liver damage, it discovered.
Shopping for medicine can become bewildering, as pharmaceutical companies extend their most popular brands often by varying an original brand name when creating drugs to treat different health problems. For instance, Alka-Seltzer, best known for treating indigestion, contains no acetaminophen. Alka-Seltzer Plus, however, does.
Even consumers who diligently read labels can be misled. Acetaminophen is sometimes abbreviated as “apap” on prescription drug labels. Efforts to stop using the abbreviation are currently underway.
The federal government has begun implementing additional safety measures for acetaminophen. Besides lowering the maximum prescription dose last month, it has mandated stronger liver-damage warnings on all medicines containing acetaminophen and required that the ingredient be more prominently identified on over-the-counter labels.
McNeil Consumer Healthcare, the unit of Johnson & Johnson that produces Tylenol, has made a series of safety changes. It has reduced the recommended maximum dose of 500-milligram Extra Strength Tylenol from eight to six pills a day and launched an interactive website, getreliefresponsibly.com, which allows consumers to type in a drug’s name to see if it contains acetaminophen. Last fall, it began putting warnings on Extra Strength Tylenol bottle caps in red capital letters that said: “CONTAINS ACETAMINOPHEN. ALWAYS READ THE LABEL.”
The changes come against the backdrop more than 125 lawsuits against the company, with many plaintiffs claiming they suffered liver failure from taking Tylenol.
Despite the focus on acetaminophen, public health experts see safety problems with other OTC medicines as well. Sleep aids are a big concern, especially among elders. Many of these drugs, like Nytol, Sominex and Unisom SleepGels contain diphenhydramine, a sedating antihistamine that can cause confusion, dizziness, and increase the risk of falls. Diphenhydramine is on the widely respected list developed by the late Dr. Mark Beers of 53 medications that medical experts contend seniors should not use.